Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On the geometric and topological rigidity
of hyperbolic 3-manifolds

Author: David Gabai
Journal: J. Amer. Math. Soc. 10 (1997), 37-74
MSC (1991): Primary 57M50
MathSciNet review: 1354958
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [A] M. Anderson, Complete Minimal Varieties in Hyperbolic Space, Invent. Math. 69 (1982), 477-494. MR 84c:53005
  • [BS] F. Bonahon and L. Siebenmann, to appear.
  • [EM] D. B. A. Epstein and A. Marden, Convex Hulls in Hyperbolic Space, a Theorem of Sullivan and Measured Pleated Surfaces, LMS Lect. Notes 111 (1984), 113-255. MR 89c:52014
  • [F] W. Fenchel, Elementary Geometry in Hyperbolic Space, de Gruyter Stud. in Math. 11 (1989). MR 91a:51009
  • [FH] M. H. Freedman and He, personal communication.
  • [FJ] F. T. Farrell and L. Jones, A Topological analogue of Mostow's Rigidity Theorem, J. Amer. Math. Soc. 2 (1989), 257-370. MR 90h:57023a
  • [G1] D. Gabai, Foliations and the Topology of 3-manifolds, J. Diff. Geom. 18 (1983), 445-503. MR 86a:57009
  • [G2] -, Foliations and 3-manifolds, Proc. ICM Kyoto-1990 1 (1991), 609-619. MR 93d:57013
  • [G3] -, Homotopy Hyperbolic 3-manifolds are Virtually Hyperbolic, JAMS 7 (1994), 193-198. MR 94b:57016
  • [GO] D. Gabai and U. Oertel, Essential Laminations in 3-manifolds, Ann. of Math. (2) 130 (1989), 41-73. MR 90h:57012
  • [Gr] M. Gromov, Hyperbolic Manifolds According to Thurston and Jorgensen, Sem. Bourbaki 32 (1979), 40-52. MR 84b:53046
  • [GS] R. Gulliver and P. Scott, Least Area Surfaces Can Have Excess Triple Points, Topology 26 (1987), 345-359. MR 88k:57018
  • [HS] J. Hass and P. Scott, The Existence of Least Area Surfaces in 3-manifolds, Trans. AMS 310 (1988), 87-114. MR 90c:53022
  • [Ki] J. M. Kister, Isotopies in 3-manifolds, Trans. AMS 97 (1960), 213-224. MR 22:11378
  • [L1] U. Lang, Quasi-minimizing Surfaces in Hyperbolic Space, Math. Zeit. 210 (1992), 581-592. MR 93e:53008
  • [L2] -, The Existence of Complete Minimizing Hypersurfaces in Hyperbolic Manifolds, Int. J. Math. 6 (1995), 45-58. MR 95i:58053
  • [MSY] W. H. Meeks III, L. Simon, S. T. Yau, Embedded Minimal Surfaces, Exotic Spheres, and Manifolds with Positive Ricci Curvature, Ann. of Math (2) 91 (1982), 621-659. MR 84f:53053
  • [Me] R. Meyerhoff, A Lower Bound for the Volume of Hyperbolic 3-manifolds, Can. J. Math. 39 (1987), 1038-1056. MR 88k:57049
  • [Mo] G. D. Mostow, Quasiconformal Mappings in n-Space and the Rigidity of Hyperbolic Space Forms, Pub. IHES 34 (1968), 53-104. MR 38:4679
  • [Mor] C. B. Morrey, The Problem of Plateau in a Riemannian Manifold, Ann. Math (2) 49 (1948), 807-851. MR 10:259f
  • [Mu] J. R. Munkres, Obstructions to Smoothing Piecewise Differentiable Homeomorphisms, Ann. Math (2) 72 (1960), 521-554. MR 22:12534
  • [Ne] M. H. A. Neumann, Quart. J. Math. 2 (1931), 1-8.
  • [S] R. Schoen, Estimates for Stable Minimal Surfaces in Three Dimensional Manifolds, Ann. of Math. Stud. 103 (1983), 111-126. MR 86j:53094
  • [Th] William P. Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.) 6 (1982), no. 3, 357-381. MR 83h:57019
  • [W] F. Waldhausen, On Irreducible 3-manifolds which are Sufficiently Large, Annals of Math. 87 (1968), 56-88. MR 36:7146
  • [We] J. Weeks, SnapPea, undistributed version.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 57M50

Retrieve articles in all journals with MSC (1991): 57M50

Additional Information

David Gabai
Affiliation: Department of Mathematics, California Institute of Technology, Pasadena, California 91125

Received by editor(s): October 1, 1993
Received by editor(s) in revised form: September 1, 1995
Additional Notes: Partially supported by NSF Grants DMS-8902343, DMS-9200584, DMS-9505253 and SERC grant GR/H60851.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society